Wyoming, 2018

High Wind in Wyoming, January 9, 2018

January 9, 2018 · NWS CYS · 12 events in 4 counties and zones

Strong gap winds developed across the wind-prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong gap winds developed across the wind-prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 10:38 PM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jan 8, 10:38 PM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 PM MST Mon Jan 8 2018

.UPDATE...
Issued at 937 PM MST Mon Jan 8 2018

Winds are ramping up at Bordeaux this evening. Sensor at Bordeaux
gusting close to 50 MPH while a CWOP site near Wheatland had a gust
to 53 mph. With new High Wind guidance indicating increasing Craig
to Casper 850/700mb height gradients, decided it was time to upgrade
the watch to a warning. Updates have been sent.

UPDATE Issued at 452 PM MST Mon Jan 8 2018

Getting to that point where we had to make a decision on upgrading
high wind products. High wind guidance showing Craig to Casper
850/700mb height gradients increasing after 09Z tonight.We are
seeing gusts in the upper 30s/low 40s this afternoon with height
gradients on product in the mid 30 meter range. They increase to
near 50 meters by 09Z and up to 60 meters by the late morning.
Decided to go ahead and upgrade Arlington and the south Laramie
Range with this update. Held off on Bordeaux right now as GFS has
the surface trough right over them. Will wait to see what the 00Z
guidance shows with this feature before deciding. Updates out.

&&

.SHORT TERM...(This evening through Wednesday Night)
Issued at 104 PM MST Mon Jan 8 2018

Tonight...West southwest flow aloft continues, spreading increasing
middle and high level cloud cover over our counties ahead of the
approaching shortwave trough aloft. Next bulk of moisture spreads
over our Sierra Madre Range late tonight, with increasing snow
chances. Dry elsewhere. A relatively mild night with cloud cover and
warmer than normal airmass in place.

Tuesday...Another relatively mild day under west southwest flow
aloft with extensive middle and high clouds limiting heating. Low
and mid level gradients strengthen, with the Craig to Casper 700 mb
height differences exceeding 50 meters, suggesting a possible high
wind event over our wind prone locations, which looks good based on
progged 700 mb winds. Will let our evening and midnight shifts take
one more look to decide on a possible upgrade to a high wind
warning. With long duration orographic snow expected across our
Snowy and Sierra Madre Ranges, will issue a Winter Storm Watch from
Tuesday morning to Thursday morning.

Tuesday night...Moist west flow aloft will continue the orographic
snows across our Snowy and Sierra Madre Ranges with dry conditions
elsewhere. Continued mild due to mixing and extensive middle and
high cloud cover.

Wednesday...Progressive open wave trough moves eastward across
northern New Mexico, with a strong Canadian cold front moving south
across our counties from late morning through the afternoon. Based
on dynamics and lift, expect fairly widespread light rain and light
snow in the afternoon, with limited accumulations at lower
elevations. Could see near one foot of snow total over our Snowy and
Sierra Madre Ranges over a two day period. Cooler in the wake of the
cold front.

.LONG TERM...(Thursday through Monday)
Issued at 104 PM MST Mon Jan 8 2018

Thursday...Clearing skies, windy and cool with strong northwest flow
aloft and progged low and mid level gradients.

Friday...Next fast moving, and relatively weak shortwave trough
aloft moves across our counties, producing a chance of light snow
with minimal accumulations expected.

Saturday...Colder air filters into the region on strong north
northwest flow aloft and with a cold surface high across the
Northern Plains states.

Sunday/Monday...Continued dry with seasonable temperatures as the
upper flow backs to more northwest and low and mid level moisture
remains sparse. Continued windy per progged low and mid level
gradients.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM MST Mon Jan 8 2018

VFR conditions for all southeast Wyoming and Nebraska Panhandle
airports next 24 hours. Strong winds for KLAR and KRWL after
roughly 12Z. Going to see deteriorating conditions Tuesday night
from west to east as a low tracks across southern Colorado.
Expecting widespread IFR conditions Wednesday as widespread snow
fills in over the area.

&&

.FIRE WEATHER...
Issued at 104 PM MST Mon Jan 8 2018

Minimal concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from 6 AM MST Tuesday through late Wednesday
     night for WYZ112-114.

     High Wind Warning from 2 AM to 6 PM MST Tuesday for WYZ110.

     High Wind Warning from 6 AM to 6 PM MST Tuesday for WYZ106-116-
     117.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...RUBIN
FXUS65 KCYS 052034
AFDCYS

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT FRI JUN 5 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 210 PM MDT FRI JUN 5 2015

THE MAIN CONCERNS LATE THIS AFTERNOON AND EVENING IS THE THREAT OF
SEVERE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR FLASH FLOODING.
FORTUNATELY THE ATMOSPHERE OVER MUCH OF THE CWA STABILIZED
FOLLOWING MORNING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
QUICK MOVING SHORTWAVE. IT WILL TAKE A FEW HOURS FOR THE BOUNDARY
LAYER TO DESTABILIZE BUT EXPECTING THUNDERSTORMS TO REDEVELOP LATE
THIS AFTERNOON. THE MODELS CONTINUE TO STRUGGLE SHOWING WHERE AND
WHEN STORMS WILL OR WILL NOT DEVELOP. MOST LIKELY THUNDERSTORMS
WILL DEVELOP ALONG THE LARAMIE THE LARAMIE RANGE LATE AFTERNOON
AND THEN SHOULD PUSH NORTHEAST INTO THE PLAINS DURING THE EVENING.
SHOULD ANY THUNDERSTORM BECOME STATIONARY OR BACK BUILD...FLASH
FLOODING THREAT WILL INCREASE...SUCH AS OCCURRED YESTERDAY. THE
FLOW ALOFT IS SOMEWHAT STRONGER...SO MOST LIKELY STORMS WILL NOT
REMAIN STATIONARY BUT COULD STILL SEE A FEW TRAINING THUNDERSTORMS.
MOST SHOWER AND THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT BUT A
FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.FIRE WEATHER...
ISSUED AT 210 PM MDT FRI JUN 5 2015

A BRIEF BREAK FROM THE WET PATTERN EARLY NEXT WEEK THEN CHANCES FOR
SHOWERS AND THUNDERSTORMS AGAIN BE MID NEXT WEEK. NO FIRE WEATHER
CONCERNS AT THIS TIME.

&&

.HYDROLOGY...
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ101>103-
     105>108-115>119.

NE...NONE.

&&

SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SML
HYDROLOGY...ZF
Hazardous weather outlook, Jan 8, 1:25 PM MST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
125 PM MST Mon Jan 8 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>114-118-
119-091345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Central Laramie County-East Laramie County-
125 PM MST Mon Jan 8 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light snow is expected to fall across much of the area on
Wednesday and Wednesday night, with some accumulations possible.
Gusty winds are also expected along and east of Interstate 25 in
southeast Wyoming and the western Nebraska Panhandle, possibly
resulting in areas of blowing and drifting snow.

Significant snowfall accumulations are possible in the Snowy and
Sierra Madre mountains Tuesday through Wednesday night. A Winter
Storm Watch is in effect there where 12 to 15 inches of snow may
fall.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-115>117-091345-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
125 PM MST Mon Jan 8 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds are possible on Tuesday, mainly between 6 AM and 6 PM
MST. Impacted areas include Interstate 80 between Rawlins and
Cheyenne, and Interstate 25 between Chugwater and Wheatland. A High
Wind Watch is in effect.

Light snow is expected to fall across much of the area on
Wednesday and Wednesday night, with some accumulations possible.
Gusty winds are also expected along and east of Interstate 25 in
southeast Wyoming and the western Nebraska Panhandle, possibly
resulting in areas of blowing and drifting snow.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 9, 4:15 AM MST to 5:35 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 9, 10:15 AM MST to 1:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 9, 10:20 AM MST to 1:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 9/1025 MST.

High Wind, North Snowy Range Foothills

When
January 9, 1:15 PM MST to 3:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
County Official
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 9, 1:30 PM MST to 2:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 9, 1:35 PM MST to 2:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 9, 1:55 PM MST to 4:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 9, 2:15 PM MST to 3:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 9, 2:15 PM MST to 3:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 9, 2:15 PM MST to 3:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 9, 2:25 PM MST to 4:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 9, 2:35 PM MST to 3:35 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733535, 733536, 733537, 733539, 733545, 733540, 733541, 733542, 733543, 733544, 733538, 733546.